Skip to main content
Toggle Menu of ADA WebSites
ADA Websites
Commissions
Toggle Search Area
Toggle Menu
e-mail Print Share

FDA alerts health care providers of EpiPen auto-injector errors

March 26, 2020 The U.S. Food and Drug Administration announced March 24 that it is alerting health care professionals, patients and caregivers of EpiPen autoinjector errors related to device malfunctions and user administration.

According to the FDA, EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors, and the authorized generic versions, may potentially have delayed injection or be prevented from properly injecting due to device failure due to:

•    Device failure from spontaneous activation caused by using sideways force to remove the blue safety release.
•    Device failure from inadvertent or spontaneous activation due to a raised blue safety release.
•    Difficulty removing the device from the carrier tube.
•    User errors.

“It is important for health care providers, patients and caregivers to periodically review the EpiPen user instructions and practice using the EpiPen trainer to ensure proper understanding and utilization of the EpiPen auto-injector,” the FDA said in a news release.

A letter to health care professionals from Mylan and Pfizer, the manufacturer of the EpiPen, details how these devices may activate prematurely if the blue safety release is removed using a sideway force. For example, according to the FDA, a user may try to hold a device with only one hand and try to remove the blue safety release with their thumb in a sideways force. Prior to use, the blue safety release should be removed by pulling straight up with one hand and holding the device with the other hand.

The EpiPen automatically injects a dose of epinephrine into a person’s thigh to stop an allergic reaction.

In addition, a limited number of EpiPen devices may also have a blue safety release that is slightly raised. If it is raised, the device may activate prematurely, which could potentially delay or prevent emergency treatment when needed.

In some cases, EpiPen devices may also not slide out of their carrier tube easily, or potentially at all, due to a slight deformation on the rim of the carrier tube.
The letter also describes avoiding user errors by ensuring the needle end is in contact with the outer thigh prior to and during activation, and ensuring the device is held in place for a minimum of three seconds following activation.

According to the FDA, it is aware of adverse event reports associated with EpiPen products. It asks health care professionals and consumers to report any adverse reactions or quality problems to the FDA’s MedWatch program at FDA.org/medwatch/report.htm.